Weight gain in people with HIV starting antiretroviral therapy (ART) has been observed for years. Some of this weight gain is attributable to a return to health with the initiation of ART, which reverses the catabolic effects of HIV infection—effects associated with loss of both fat and muscle mass.
Recently, however, starting treatment with some of the newer ART regimens has been associated with levels of weight gain that go beyond what has traditionally been associated with a return to health. In particular, concerns have arisen regarding integrase strand inhibitors (INSTIs) and the NRTI tenofovir alafenamide (TAF).
This was a hot topic at the recently concluded IDWeek conference. While the issue of weight gain on TAF was addressed in a number of oral and poster presentations, a much greater number of studies focused on weight gain among those starting on, or switching to, INSTIs. Depending on when and where the data were gathered for each study, the INSTIs investigated included dolutegravir (DTG, Tivicay), elvitegravir (EVG, Vitekta), raltegravir (RAL, Isentress), and bictegravir (BIC, which is not marketed as a single agent).
Here is a concise rundown of several of the most noteworthy presentations.
Dolutegravir, Bictegravir Connected to Hyperglycemia/Diabetes Onset
In an oral presentation, Milena M. Murray, Pharm.D., of the Midwestern University Chicago College of Pharmacy, explored associations between INSTIs and weight gain or metabolic side effects using data from the FDA Adverse Event Reporting System (FAERS), a publicly available database where both health care providers and people taking medications can report side effects.
“Weight gain” in this study was defined as an increase in either weight or body mass index (BMI). Researchers searched the database for metabolic side effects using a standardized query for hyperglycemia/new onset diabetes mellitus (H/DM).
Overall, Murray and colleagues concluded that H/DM was associated with bictegravir and dolutegravir, while weight gain was associated with all INSTIs.
They identified over 10 million relevant FAERS reports submitted between October 2007 and December 2019. Of these reports, 732,591 (7.2%) noted hyperglycemia or new diabetes mellitus, and 109,566 (1.1%) reported weight gain. The mean age of those reporting side effects was 57, and 63% were women.
An INSTI was cited as a primary or secondary suspect agent in 18,400 (0.18%) adverse event reports, broken down by INSTI as follows:
- Dolutegravir: 7,840 (0.08%).
- Raltegravir: 5,551 (0.05%).
- Elvitegravir: 4,034 (0.04%).
- Bictegravir: 1,414 (0.01%).
Reporting odds ratios (ROR) and 95% confidence intervals (CIs) were calculated for the INSTI class and for individual agents. (ROR refers to the chance of an event being reported for a given drug product compared to the chance of the same event occurring for other medical products in the database.)
The RORs for H/DM and weight gain for any INSTI were 1.20 (95%CI, 1.15–1.27) and 2.16 (95%CI 1.96–2.38). The study found that H/DM was noted in 159 bictegravir reports and 712 dolutegravir reports. For all individual agents, RORs (95% CI) for H/DM and weight gain were as follows (in alphabetical order):
- Bictegravir: 1.23 (95%CI, 1.10–1.37) for H/DM; 6.82 (95%CI, 5.50–8.41) for weight gain.
- Dolutegravir: 1.28 (95%CI, 1.19–1.39) for H/DM; 1.86 (95%CI, 1.58–2.18) for weight gain.
- Elvitegravir: 0.76 (95%CI, 0.56–1.02) for H/DM; 1.63 (95%CI, 1.37–1.92) for weight gain.
- Raltegravir: 1.00 (95%CI, 0.90–1.11) for H/DM; 3.29 (95%CI, 2.77–3.91) for weight gain.
Outsize Impact on Weight Gain for Women on Integrase Inhibitors
In a poster presentation, Archana Asundi, M.D., an assistant professor of medicine at Boston Medical Center, discussed the presence of INSTI-associated weight gain in a diverse U.S. urban cohort.
In a retrospective analysis of people with HIV who received treatment at Boston Medical Center between 2007 and 2017, Asundi and colleagues compared 123 people on an INSTI-based regimen to 489 people on a non-INSTI–based regimen; all participants had been on their regimen for at least 18 months. Of those on INSTI-based ART, 78 (63%) were on dolutegravir, 30 (24%) were on raltegravir, and 15 (12%) were on elvitegravir.
The study found that INSTI-based regimens were associated with a greater increase in weight gain compared to non-INSTI regimens. Women on INSTI-based regimens appeared to have a much greater increase in weight compared to men on INSTI-based regimens—as well as compared to women on non-INSTI regimens.
In an adjusted multivariate analysis, both white and nonwhite women on INSTIs had a >10% increase in baseline weight in the first 24 months after treatment initiation compared to those on non-INSTI regimens (P = 0.002). By comparison, men on INSTIs saw a roughly 2% average weight gain over the same period.
The study also found that INSTI-based regimens were associated with a significantly greater incidence of new onset diabetes mellitus than non-INSTI–based regimens in the first 18 months of treatment (hazard ratio [HR] = 3.27, P = 0.014).
Additional IDWeek Studies Point to Classwide INSTI Effects
Sneha Thatipelli, M.D., the chief medical resident at Northwestern Memorial Hospital in Chicago, presented a study on INSTIs and weight gain among 550 people with HIV receiving care at Northwestern. Thatipelli and colleagues found that INSTIs may be associated with greater and more sustained weight gain in the two years after starting treatment compared to non-INSTI regimens.
They noted, however, that participants who started treatment with an HIV viral load below 2,000 copies/mL did not have a statistically significant change in weight. They also pointed out that people on INSTI–based regimens experienced a greater incidence of metabolic disease during the two years after starting treatment.
Harmanpreet Kaur, M.D., an infectious disease fellow at the University of Texas Health Science Center in Houston, presented a study that compared weight gain associated with an INSTI-based regimen to that associated with a non-INSTI–based regimen during acute HIV infection. Kaur and colleagues conducted a retrospective, observational, single center chart review analysis of 61 participants followed for 48 weeks.
They found that people starting treatment with INSTI-based regimens gained more weight than people starting treatment with non-INSTI regimens during acute HIV infection; the study sample, however, was too small to establish statistical significance. Among participants on an INSTI-based regimen, those on elvitegravir gained less weight than those on other INSTIs.
Michelle Fang, Pharm.D., an infectious diseases pharmacy resident at the VA San Diego Healthcare System, and colleagues compared weight gain on regimens containing bictegravir to weight gain on other INSTIs. All participants were on an INSTI plus FTC/TAF for at least 6 months. The primary outcome was weight gain at 12 and 18 months after starting ART. INSTIs represented in the study population included bictegravir (n=265), elvitegravir (n=123), and dolutegravir (n=35).
Median weight gain at 12 months was as follows:
- 2.8 lbs. in the bictegravir group.
- 5.3 lbs. in the dolutegravir group (P = 0.133 vs. BIC).
- 4.4 lbs. in the elvitegravir group (P = 0.328 vs. BIC).
At 18 months, median weight gain was as follows:
- 4.5 lbs. in the bictegravir group.
- 7.7 lbs. in the dolutegravir group (P = 0.585 vs. BIC).
- 3.4 lbs. in the elvitegravir group (P = 0.597 vs. BIC).
Within the bictegravir group, there was a significant increase in weight at three, six, 12, and 18 months compared to baseline.
Taken together, these studies appear to confirm that weight gain is a class effect of INSTIs. That said, most had small sample sizes that in some cases made it impossible for the study teams to demonstrate statistical significance when examining more specific relationships, such as the impact of different INSTIs, the impact of weight gain on different populations, or the association of weight gain with certain cardiometabolic parameters.
There remains much to be learned, both about the mechanisms of INSTI-associated weight gain and its health impacts. While we wait for larger studies to provide more definitive answers to these questions, healthcare providers can include weight gain among the relative risks and benefits they discuss with their patients, as well as the importance of traditional interventions for achieving and maintaining a healthy weight, such as diet and exercise.